Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 12, 2006, 6:59 PM CST for Allen County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2006, 6:59 PM CST (00:59 UTC)
- Expired
- Mar 12, 2006, 7:39 PM CST
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 7:30 PM CST | HAIL 0.75 | Savonburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 11:49 AM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 130059 SVRICT KSC001-130200- /O.NEW.KICT.SV.W.0018.060313T0059Z-060313T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 659 PM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS. * UNTIL 800 PM CST. * AT 655 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GAS...OR ABOUT 6 MILES NORTHEAST OF IOLA...MOVING NORTHEAST AT 60 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BASSETT...ELSMORE...GAS...HUMBOLDT...IOLA...LA HARPE...MILDRED... MORAN...SAVONBURG THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3774 9551 3775 9509 3803 9508 3802 9547 $$ LAWSON
3 follow-up statements
000 WWUS53 KICT 130122 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 723 PM CST SUN MAR 12 2006 KSC001-130200- /O.CON.KICT.SV.W.0018.000000T0000Z-060313T0200Z/ ALLEN KS- 723 PM CST SUN MAR 12 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ALLEN COUNTY UNTIL 800 PM CST... AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF ERIE...OR 14 MILES EAST OF CHANUTE...AND MOVING NORTH AT 80 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR MORAN BY 730 PM CST. THE TOWN OF ELSMORE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3774 9551 3775 9509 3803 9508 3802 9547 $$
000 WWUS53 KICT 130134 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 734 PM CST SUN MAR 12 2006 KSC001-130200- /O.CON.KICT.SV.W.0018.000000T0000Z-060313T0200Z/ ALLEN KS- 734 PM CST SUN MAR 12 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ALLEN COUNTY UNTIL 800 PM CST... AT 733 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BRONSON...OR 19 MILES EAST OF IOLA...AND MOVING NORTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF ALLEN COUNTY. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3774 9551 3775 9509 3803 9508 3802 9547 $$
000 WWUS53 KICT 130139 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 739 PM CST SUN MAR 12 2006 KSC001-130149- /O.CAN.KICT.SV.W.0018.000000T0000Z-060313T0200Z/ ALLEN KS- 739 PM CST SUN MAR 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ALLEN COUNTY HAS BEEN CANCELLED... AT 737 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3774 9551 3775 9509 3803 9508 3802 9547 $$ CHANCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:15 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 12, 5:15 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 515 PM CST SUN MAR 12 2006 .MESOSCALE UPDATE... STORMS ARE ATTEMPTING TO INITIATE FROM WILSON COUNTY ON SOUTHWARD ALONG A SUBTLE CONVERGENCE AXIS EAST OF THE PRIMARY DRYLINE. STORMS HAVE BEEN SLOW TO INITIATE OVER THE LAST COUPLE HOURS DUE TO LACK OF STRONG CONVERGENCE...AND MAY BE THE REASON WHY THESE STORMS ARE SLOW TO GET GOING. HOWEVER...EXTREME SOUTHEAST KANSAS ENVIRONMENT REMAINS FAVORABLE FOR SEVERE CONVECTION...WITH 2000- 2500 MEAN/MIXED LAYER CAPES AND LITTLE CIN AND STRONG DEEP LAYER SHEAR. THINKING TORNADO THREAT WILL BE LIMITED IF LOW-LEVEL FLOW DOES NOT BACK TO SSE-SE...WHICH WOULD INCREASE STORM-RELATIVE HELICITY AND LOW-LEVEL SHEAR. SO WILL CONTINUE TO MONITOR WIND OBSERVATIONS OVER SOUTHEAST KANSAS. THE SEVERE THREAT WILL DIMINISH BY 8 PM. ADK && .PREV DISCUSSION... /ISSUED 246 PM CST SUN MAR 12 2006/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE OBVIOUSLY WILL BE THE SHORT TERM WITH THE POWERFUL STORMS ERUPTING OVER SOUTHEAST KANSAS. THIS AFTERNOON AND EARLY EVENING: SEVERE CONVECTION HAS EXITED THE CWA TO THE EAST (FOR NOW). STORMS GOT GOING QUITE A BIT EARLIER THAN EXPECTED...LIKELY DUE TO STEEP LOW-MID LEVEL LAPSE RATES REDUCING CONVECTIVE INHIBITION. DEEP LAYER SHEAR WAS IMPRESSIVE...WHICH RESULTED IN THE GOLFBALL- BASEBALL HAIL REPORTS. FOR THE MOST PART...STORM ROTATION WAS SURPRISINGLY WEAK IN THE LOW AND MID LEVELS...DESPITE THE STRONG DEEP LAYER SHEAR. HOWEVER...ONCE LOW- LEVEL FLOW STARTED BACKING ACROSS SOUTHEAST KANSAS AHEAD OF THE STORMS...STORMS APPEARED TO BECOME MORE DISCRETE AND DEVELOPED BETTER LOW-MID LEVEL ROTATION. THIS WAS ABOUT THE TIME ROTATING WALL CLOUD AND FUNNEL CLOUD REPORTS STARTED COMING IN...BUT NO TORNADOES WERE REPORTED. AS FOR THE REST OF THE AFTERNOON/EVENING...THE LATEST RUC IS INDICATING THE DRYLINE SLOWING AND EVEN STALLING OVER SOUTHEAST KANSAS. THIS IS EVIDENT IN VISIBLE SATELLITE IMAGERY AND SURFACE OBS. WINDS ARE EVEN BACKING OVER NORTHEAST OK...INCREASING SURFACE CONVERGENCE OVER SOUTHEAST KANSAS. SO SOUTHEAST KANSAS MAY NOT BE OUT OF THE WOODS JUST YET...ESPECIALLY FOR LOCATIONS THAT DID NOT RECEIVE THUNDERSTORMS FROM THE FIRST ROUND. DEEP LAYER SHEAR AND INSTABILITY REMAIN HIGH ENOUGH TO SUSTAIN SEVERE STORMS...SO STAY TUNED. TONIGHT: SURFACE FRONT WILL CONTINUE SURGE THROUGH THE AREA THIS EVENING WHICH WILL ALLOW FOR WINDY CONDITIONS TO PREVAIL. IN FACT...THE MODELS ARE SHOWING VERY STEEP LOW LEVEL LAPSE RATES (1000-850MB) DEVELOPING AFTER MIDNIGHT. LATER SHIFTS MAY NEED TO EVALUATE THIS FURTHER FOR ANOTHER POSSIBLE WIND ADVISORY. IN THE MEANTIME...WE PLAN TO CONTINUE THE WIND ADVISORY UNTIL 6 PM. SKIES SHOULD ALSO BEGIN TO CLEAR OUT WITH FORECASTED TEMPERATURES LOOKING TO BE IN THE BALL PARK. MONDAY: HIGH PRESSURE WILL CONTINUE TO BUILD INTO WESTERN KANSAS WHICH WILL ALLOW FOR A FAIRLY NICE DAY...BUT QUITE A BIT COOLER. WE COULD SEE SOME LOW CLOUDS EARLY IN THE MORNING...DUE TO STRONG RISING THETA SURFACES RIGHT BEHIND THE SURFACE BOUNDARY...BUT THESE CLOUDS MAY BE SHORTLIVED AS ISENTROPIC DOWNGLIDE (285-290K) TAKES OVER DURING THE DAY. IT WILL ALSO BE QUITE WINDY...BUT THESE WINDS SHOULD BEGIN TO RELAX AS THE HIGH MOVES INTO WESTERN SECTIONS OF OUR FORECAST AREA. MONDAY NIGHT: HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA WHICH WILL ALLOW FOR GOOD RADIATIONAL COOLING. WE HAVE LOWERED TEMPERATURES A FEW DEGREES DUE TO THE POTENTIAL FOR GOOD DECOUPLING. TUESDAY: HIGH PRESSURE WILL GRADUALLY BUILD EAST AND ALLOW FOR SOUTHERLY FLOW TO RETURN. TEMPERATURES SHOULD WARM UP SOMEWHAT AS WELL. TUESDAY NIGHT AND WEDNESDAY NIGHT: THE NEXT UPPER LEVEL WAVE IS EXPECTED TO MOVE OUT OF THE ROCKIES INTO THE PLAINS. THE MOISTURE IS STILL IN QUESTION WITH THIS WAVE. THE ECMWF SOLUTION IS A LITTLE SLOWER THAN THE GFS/NAM WHICH MEANS THE MOISTURE MAY BE ABLE TO MAKE A COMEBACK. WE HAVE INSERTED A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AHEAD OF THE FRONT. THURSDAY-SUNDAY: HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WHICH WILL ALLOW FOR ALLOW ANOTHER COOL NIGHT ON FRIDAY MORNING. THEN THE UPPER LEVEL RIDGE WILL BUILD BACK OVER THE PLAINS AND ALLOW FOR A GRADUAL WARM UP THIS WEEKEND. CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW. ADK/COX && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 35 54 23 60 / 10 0 0 0 HUTCHINSON 34 52 23 59 / 10 0 0 0 NEWTON 35 52 24 59 / 10 0 0 0 ELDORADO 36 53 23 59 / 10 0 0 0 WINFIELD-KWLD 37 56 24 60 / 10 0 0 0 RUSSELL 29 49 22 59 / 10 0 0 0 GREAT BEND 31 51 23 60 / 10 0 0 0 SALINA 32 52 22 58 / 10 0 0 0 MCPHERSON 33 51 23 59 / 10 0 0 0 COFFEYVILLE 40 57 24 59 / 10 0 0 0 CHANUTE 39 55 23 58 / 10 0 0 0 IOLA 39 53 23 58 / 10 0 0 0 PARSONS-KPPF 39 56 24 59 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM SUNDAY FOR KSZ032-033-047>053-067>070- 082-083-091>094-098. &&
Hazardous weather outlook, Mar 12, 6:02 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 602 PM CST SUN MAR 12 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 602 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL REMAIN A POSSIBILITY THROUGH ABOUT 8 OR 9 PM ACROSS EXTREME SOUTHEAST KANSAS. THE TORNADO THREAT IS STARTING TO DIMINISH. HOWEVER...LARGE HAIL AND DAMAGING WINDS WILL REMAIN THE PRIMARY THREATS. IN ADDITION...A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM FOR LOCATIONS GENERALLY ALONG AND WEST OF INTERSTATE 135. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM ACROSS EXTREME SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/ADK
In the hours before
Local storm report, Mar 12, 6:24 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 4 SE IOLA 37.89N 95.35W
03/12/2006 E0.75 INCH ALLEN KS AMATEUR RADIO
&&
CWHLocal storm report, Mar 12, 6:38 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 4 E CANEY 37.01N 95.86W
03/12/2006 M1.75 INCH MONTGOMERY KS LAW ENFORCEMENT
&&
ELDERLocal storm report, Mar 12, 6:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 NNE ELSMORE 37.81N 95.14W
03/12/2006 E0.75 INCH ALLEN KS TRAINED SPOTTER
&&
CWHLocal storm report, Mar 12, 6:44 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL TYRO 37.04N 95.82W
03/12/2006 E1.75 INCH MONTGOMERY KS TRAINED SPOTTER
&&
ELDERLocal storm report, Mar 12, 6:54 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 1 E CHERRYVALE 37.27N 95.53W
03/12/2006 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
1/2 MILE EAST OF HWY 169 NEAR CHERRYVALE
&&
ELDERLocal storm report, Mar 12, 6:57 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 4 ESE CHANUTE 37.66N 95.40W
03/12/2006 E0.75 INCH NEOSHO KS TRAINED SPOTTER
&&
CWHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:18 PM CST | Severe Thunderstorm Warning | ICT | Neosho | 20 min |
| Mar 12, 6:28 PM CST | Severe Thunderstorm Warning | ICT | Allen | 21 min |
| Mar 12, 6:32 PM CST | Severe Thunderstorm Warning | ICT | Montgomery | 37 min |
| Mar 12, 6:47 PM CST | Severe Thunderstorm Warning | ICT | Labette | 43 min |
| Mar 12, 6:58 PM CST | Severe Thunderstorm Warning | ICT | Neosho | 47 min |
| Mar 12, 7:30 PM CST | Severe Thunderstorm Warning | ICT | Labette | 54 min |
| Mar 12, 7:59 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 22 min |
| Mar 12, 9:22 PM CST | Severe Thunderstorm Warning | ICT | Allen | 41 min |
| Mar 12, 10:34 PM CST | Severe Thunderstorm Warning | ICT | Labette | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.